Can aspirin addiction cause stomach issues?
My mom eat aspirin constantly for chronic arthritis pains she's dealing with. She's also suffering from digestive difficulties. Could the stomach troubles be the result of the sheer quantity of aspirin she consumes, or is aspirin too gentle on the stomach to be blamed?
Aspirin is a member of the medication class known as non-steroidal anti-inflammatory drugs (NSAIDs). Other members of this class include ibuprofen and naproxen. While these drugs are some of the most widely used in the world, they are a significant cause of gastrointestinal illness, specifically causing inflammation of the stomach and the development of stomach ulcers. Aspirin is no exception to this side effect. The NSAIDs inhibit the enzyme cyclooxygenase (COX), which normally helps convert arachidonic acid into molecules called thromboxane and prostaglandins. Prostaglandins play a very important role in protecting the stomach's lining, normally helping control the amount of acid that is produced and maintaining mucous secretions which help buffer against the damaging effects of the acid. In the presence of NSAIDs, this buffering system is diminished, and damage to the stomach lining results. If your mother is having difficulty with arthritis pains and Aspirin is causing these stomach issues, she can first try to avoid using any NSAID. Tylenol often provides relief from pain without the side effect of stomach irritation. She can also try switching to Ibuprofen or Naproxen, which are better anti-inflammatory agents than Aspirin, and would require lower doses to have the same effect.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?